15 October 2017

Coping with cutting down on anti-depressants

Coping with cutting down on anti-depressants

Before I start this post, I'm putting it out there that I would 100% not recommend deciding to cut down on anti-depressants at this time of year. It's a tough time with darker mornings/evenings on their way, and those who suffer from SAD especially will be finding heading into winter pretty tough. 
I spoke out recently about what happened when I went cold turkey on my anti depressants. FYI, it wasn't good. At all. But, for about six months now I've been cutting down on my pills with the guidance of my GP and in a way that is safe. 

I'd reached a point in my life where my anti-depressants were causing me more harm than good. Not that they were making me go downhill, but I felt really stable, and was struggling with the vivid dreams and excessive sleeping that came as side effects of taking them. So, I spoke to my GP about wanting to come off of them gradually. 

Originally I was taking 20mg a day, and cut down by 5mg first and then another 5mg after a few months. Although these seem like tiny amounts to cut down by, I've noticed a massive difference. I'm keeping at my current dosage now for the next six months or so to get me through the winter months and into an easier time of year. 

I won't lie, the idea of cutting down on these was absolutely terrifying. These pills have been my lifeline for the past three years, and cutting down on them was a tough decision to make, but thankfully it was the right one. The first time I cut down I was jetlagged and burst into tears over the most minor issue for the first couple of days. I was on holiday, so expected myself to be well and truly happy, but I did struggle. 

My next round of cutting down brought fewer tears simply because I took a step back and knew what to expect, but I did start to notice a massive difference in my side effects. I stopped feeling as though I had to nap every single day and the dreams got a lot less frequent. 

In terms of coping with cutting down, I really think it's important to prepare yourself. Things are going to be a little bit different whilst your body recalibrates and gets used to a lower dosage of the medication you take. You might get physical side effects as well as mental ones. I started taking a lower dose at the start of the weekend; it meant I had a couple of days to recover before having to go back to work and maintain a routine. 

Making sure that you've got a good routine set up for the first few days is also key. Set aside time for self care: have a bath, do a facemask and slob out in your comfiest clothes whilst watching Netflix. Do what makes you feel at ease. 

If after a week or two things aren't getting back to normal and you're starting to worry about going downhill there's absolutely no harm in going back to your GP and explaining how you feel. If you're not ready, then you're not ready, and there's nothing wrong with going back up to your original dosage.

Follow me on Bloglovin | Twitter | Instagram | Youtube | Facebook

12 comments:

  1. Good for you for making the decision you felt was best fit for you. I can't imagine how difficult it must have been, not to mention frightening to cut down on your medication. You're truly brave for sharing your experience, and I am so glad you have!

    Sending light & love your way,

    My Lovelier Days

    ReplyDelete
    Replies
    1. Thank you so much sweet. It was scary at the time, but definitely the right thing for me

      Steph x

      Delete
  2. So many important points here - It's definitely about finding the best balance for you and then working with your GP to make sure it all goes as smooth as it can be. The winter months are definitely a hard one - I'm already really noticing the lack of light! x

    ReplyDelete
    Replies
    1. I really think it's necessary to discuss this one with your GP and work with them along the way!

      Steph x

      Delete
  3. My GP told me to cut it abruptly which seemed scary at first but ended up working out well. More so because I learned how to stay away from what would trigger my depression :)
    All the best dear!


    http://www.desiringsme.com/tres-parisienne/

    ReplyDelete
    Replies
    1. That sounds terrifying! I hope you got the proper support for it

      Steph x

      Delete
  4. You are so brave to make a decision to cut down the medication after depending on it for such a long time. So proud of you, honey :) x

    Michelle | https://michellextay.blogspot.my/

    ReplyDelete
    Replies
    1. Thank you so much sweet

      Steph x

      Delete
  5. This is such a brave thing for you to do! I'm very proud of you, even though I don't know you. I've never been on anti-depressants, and I don't think I currently need them. But I still read the whole post because your story and writing are wonderful, and you never know if I might need this information one day.

    omwtn.blogspot.com

    ReplyDelete
    Replies
    1. Thank you so much! I think it's helpful for people not on anti-depressants to read these kind of posts to understand more about them and help reduce stigma :)

      Steph x

      Delete
  6. Your mental health posts are just so great Steph, really helpful! Thanks for sharing your experience of cutting down on antidepressants :) x www.aimeeraindropwrites.co.uk x

    ReplyDelete
    Replies
    1. Thank you so much Aimee - this means a lot to me! <3

      Steph x

      Delete

I read each and every one of your comments, and really appreciate the time you've taken to add them! If you want or need a more immediate response then contact me through my twitter @stephhartley4. Thank you!